In this section
Note: This guideline is currently under review. Introduction
Definition of Terms
Constipation is one of the most frequent, adverse reactions that can occur post-operatively secondary to a reduction in fluid intake, immobility and medications such as opioids. Faecal impaction may occur causing pain and discomfort for patients as well as increasing the length of hospital stay.
The aim of this guideline is to assist nurses' who work within the paediatric field around the prevention and management of constipation in the post-operative patient.
All post-operative patients are at risk of developing constipation as a result of a variety of factors. Constipation can be an adverse drug effect from opioid use due to the action upon opioid receptors in the gastrointestinal tract. This leads to a reduction in gastrointestinal propulsion and an increase in fluid absorption. If the patient reports difficulty in passing stools, have not had their bowels opened post op or are currently on opioids the following must be considered:
Kids Health Info – Constipation
Note: please refer to RCH policies and procedures for medications that can be nurse initiated https://www.rch.org.au/policy/policies/Medication_Management/
Click here to view the evidence table.
Please remember to read the disclaimer.
The development of this nursing guideline was coordinated by Mica Schneider, RN, Platypus Ward, and approved by the Nursing Clinical Effectiveness Committee. Updated August 2019.